Controversies and Carfentanil

Great article in the November 2017 edition of the  American Journal of Emergency Medicine about the  controversies surrounding the dangers of carfentanil, fentanyl and other fentanyl analogues.  The physician authors, John B. Cole and Lewis S. Nelson, take the Drug Enforcement Agency (DEA) and the media to task for sensationalizing the dangers to responders of these synthetic opioids.

They write that the DEA guidance that mucosal or dermal absorption of fentanyl can rapidly kill and the DEA video of two officers suffering symptoms following accidental exposure should, based on “real world and foundational” evidence, “be treated with healthy skepticism.”  They note that the officers’ symptoms are “inconsistent with opioid poisoning.”  They also note that “it is unquestionable that both drug user and sellers contact the product on a regular basis without apparent harm.”

Last month in Connecticut, the acting head of the DEA, Chuck Rosenberg, speaking at a Yale Law School Opioid Conference, continued to repeat the DEA’s party line.

“It will kill you,” Rosenberg said. And for those with no tolerance, Rosenberg warned: “It can kill you to the touch.”

Hartford Courant story

The DEA and the media continue to spread this false information, and the result can lead to responders failing to act quickly to save people whose lives are endangered.  The DEA briefing guide on fentanyl still urges responders to back off when encountering cyanotic patients.

 “Personnel should look for any cyanosis (turning blue or bluish color) of victims, including the skin or lips, as this could be a sign of fentanyl overdose caused by respiratory arrest. Further, before proceeding, personnel should examine the scene for any loose powders (no matter how small), as well as nasal spray bottles, as these could be signs of fentanyl use.  Opened mail and shipping materials located at the scene of an overdose with a return address from China could also indicate the presence of fentanyl, as China‐based organizations may utilize conventional and/or commercial means to ship fentanyl and fentanyl‐related substances to the United States.”

“Before proceeding” to take care of a cyanotic patient on the verge of anoxia or death, the DEA wants you to look for packages from China.

On July 26, the Los Angeles Times, in a story about a drug overdose scene, 1 dead, 2 others hospitalized after authorities find white powder in Santa Ana apartment, reported: “A small dose of the odorless white power can be fatal.”   The paper records an official describing the police response to an overdose call: “Officers have been trained to “back off” when they come across white powder and an unconscious victim at the scene of a call, he said.”

Fentanyl: A Briefing Guide for First Responders

The Drug Enforcement Agency needs to issue a correction.

American Journal of Emergency Medicine  article contains a graph listing five safety concerns and the “rational for skepticism.”  Here are the five concerns:

Inhalational route of exposure

Dermal absorption

Opioid poisoning from scenes with powdered opioids

Canines poisoned and revived with naloxone may be a harbinger of human poisoning

Description of “poisoning” from drug powder in the air from brushing powder off clothes. 

The answers to the concerns are convincing.  For instance, they note that “dermal absorption requires solubized drug and permeation enhancers to reach concerning blood concentrations and rates of absorption are low.”  When talking about the comparison of the dangers to dogs and humans, they make the distinction, “Unlike humans, dogs place noses extremely close to objects they smell; dogs also lick their noses after smelling.”

The authors also have some fascinating things to say about carfentanil.

People die from opioids, they write, due to induced apnea.  Carfentanil actually produces less apnea when given at its proper dose than many other synthetic opioids.  The deaths from carfentanil come from uncontrolled dosing.  When drug dealers learn to dose it properly, carfentanil deaths should decline.  A harm reduction worker told me that drug dealers may currently avoid carfentanil because there isn’t yet a good way for them to properly dose it.  As heartless as drug dealers may be, it is bad for business to kill twenty customers in a few hours if the batch is not mixed right.  The risk of using carfentanil (multiple murder indictments) currently outweighs the benefit to many drug dealers.

Carfentanil was the drug used in the Moscow theater hostage catastrophe in 2002.  The authors note that while the Russians weaponized the carfentanil for maximum absorption, only 15% of the hostages succumbed.  At a talk I recently attended on EMS provider safety, the speaker, a toxicologist, showed pictures of the event, including ungloved and unmasked responders removing people from the scene.  None of the responders, the speaker pointed out,  reported any ill effects.

The authors also tackle the question of how much naloxone is needed to counteract a carfentanil overdose and they report that animal data suggests that carfentanil should respond to naloxone at traditional dosing levels.  They emphasize the goal of naloxone is not to wake the person up, but simply to restore effective respirations.  I wonder if all the reports of massive doses needed to revive “carfentanil” overdoses are not a combination of the increasing prevalence of IN naloxone with a slower onset, impatience on the part of responders,* multiple response agencies carrying naloxone now all arriving within minutes of each other and each higher level arriving delivering the drug, responders using the end point of consciousness as their target not restoration of respirations, and the self fulfilling idea that carfentanil overdoses require massive amounts of naloxone, so responders are quicker to deliver more doses.

The authors conclude by suggesting instead of thinking of heroin, fentanyl or carfentanil overdoses in specific, we should be categorizing them all as opioid overdoses and treating them in the same way.  For provider safety, they say standard PPE is reasonable.

Controversies and carfentanil: We have much to learn about the present state of opioid poisoning

* Naloxone can take up to 15 minutes to reach full absorption through the atomizer method according to intranasal.net.

1 Comment

  • atb says:

    Good to hear some sanity on this issue. The DEA telling people to withhold treatment sounds like practicing without a license.

Leave a Reply

Your email address will not be published. Required fields are marked *